Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 143, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 25, 2002, 7:12 PM EDT for Clark County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2002, 7:12 PM EDT (23:12 UTC)
- Expired
- May 25, 2002, 7:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Clark County, IN
The radar
The Louisville radar (KLVX), 62 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 6:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 252312 SVRSDF INC019-252345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 712 PM EDT SAT MAY 25 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 745 PM EDT * AT 710 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM UNDERWOOD TO BORDEN...OR FROM 25 MILES NORTH OF LOUISVILLE TO 19 MILES NORTHWEST OF LOUISVILLE... MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HENRYVILLE...CARWOOD AROUND 720 PM EDT WILSON AROUND 725 PM EDT MARYSVILLE...MEMPHIS...BENNETTSVILLE AROUND 730 PM EDT SPEED...OTISCO AROUND 735 PM EDT NEW WASHINGTON...NEW MARKET AROUND 740 PM EDT THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3859 8581 3843 8601 3837 8568 3858 8546 VLD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:00 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 25, 3:00 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT SAT MAY 25 2002 DECENT SHORT WAVE MOVING ACROSS GREAT LAKES...WITH ACCOMPANYING SURFACE LOW. WARM FRONT EXTENDS EAST FROM LOW...WELL NORTH OF FORECAST AREA. COLD FRONT TRAILING SOUTHWEST FROM LOW PRESSURE MOVING INTO SOUTHERN LOWER MICHIGAN WILL MOVE ACROSS CENTRAL KENTUCKY TONIGHT. BEST DYNAMICS WITH THIS SYSTEM WILL REMAIN VICINITY OF SHORT WAVE AND WARM FRONT...BUT FRONT MOVING INTO MODERATELY UNSTABLE AIR WILL BE ENOUGH TO TOUCH OFF SCATTERED THUNDERSTORMS. STORMS ALREADY LINED UP FROM SOUTHERN ILLINOIS NORTHEAST INTO WEST CENTRAL INDIANA. QUESTION CURRENTLY IS IF ANY STORMS WILL BE SEVERE AND WHAT KIND OF PRECIP COVERAGE AND AMOUNTS WILL OCCUR. RIGHT NOW WILL EMPHASIZE SCATTERED STORMS...WITH MOST LOCATIONS GETTING A QUARTER INCH OR LESS. WITH FRONT MOVING SLOWLY ACROSS FORECAST AREA...WILL CONFINE RAIN IN NORTHWEST ZONES TO TONIGHT...BUT WILL MENTION SCATTERED STORMS INTO SUNDAY OVER SOUTHEAST HALF OF FORECAST AREA. PASSAGE OF WEAKENING FRONT WILL BRING ONLY SLIGHTLY DRIER AND COOLER AIR INTO AREA...WITH WARMER TEMPERATURES ON MEMORIAL DAY. FOLLOWING PASSAGE OF SHORT WAVE INTO CANADA...MOREORLESS ZONAL FLOW WILL PREVAIL INTO MIDWEEK BEFORE NEXT SYSTEM APPROACHES SLOWLY FROM THE WEST. THUS NEXT PRECIP CHANCE WILL BE ABOUT THURSDAY. A MUCH DESIRED CHANCE TO DRY OUT HAS DEVELOPED...THOUGH WE DO NOT WANT TO TRANSITION INTO DROUGHT CONDITIONS. .SDF...NONE. REITMEYER
In the hours before
Special weather statement, May 25, 2:00 PM EDT, 5 hours 12 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-252200- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EDT SAT MAY 25 2002 THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR PARTS OF NORTH CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. THE RISK AREA IS GENERALLY ALONG AND NORTH OF AN LINE FROM BEAVER DAM...IN OHIO COUNTY...TO WINCHESTER...IN CLARK COUNTY. AS A SURFACE LOW TRACKS INTO THE GREAT LAKES...A COLD FRONT WILL PUSH INTO THE OHIO RIVER VALLEY THIS EVENING. A LINE OF THUNDERSTORMS HAS FORM AHEAD OF THIS FRONT...AND MOVE INTO SOUTH-CENTRAL INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON. FORECAST ATMOSPHERIC PROFILES SHOW A SIGNIFICANT AMOUNT OF DRY AIR IN THE LOW LEVELS...ALONG WITH LOWERING FREEZING LEVELS WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE. FOR THIS REASON IF ANY STORMS WERE TO BECOME SEVERE...THE PRIMARY THREATS WOULD BE HAIL AND HIGH DOWNBURST WINDS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY NOR TONIGHT. DENMAN
Special weather statement, May 25, 3:16 PM EDT, 3 hours 56 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-252200- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EDT SAT MAY 25 2002 THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR PARTS OF NORTH CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. THE RISK AREA IS GENERALLY ALONG AND NORTH OF AN LINE FROM BEAVER DAM...IN OHIO COUNTY...TO WINCHESTER...IN CLARK COUNTY. AS A SURFACE LOW TRACKS INTO THE GREAT LAKES...A COLD FRONT WILL PUSH INTO THE OHIO RIVER VALLEY THIS EVENING. A LINE OF THUNDERSTORMS HAS FORM AHEAD OF THIS FRONT...AND MOVE INTO SOUTH-CENTRAL INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON. FORECAST ATMOSPHERIC PROFILES SHOW A SIGNIFICANT AMOUNT OF DRY AIR IN THE LOW LEVELS...ALONG WITH LOWERING FREEZING LEVELS WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE. FOR THIS REASON IF ANY STORMS WERE TO BECOME SEVERE...THE PRIMARY THREATS WOULD BE HAIL AND HIGH DOWNBURST WINDS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY NOR TONIGHT. DENMAN
Special weather statement, May 25, 4:30 PM EDT, 2 hours 42 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-260400- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 430 PM EDT SAT MAY 25 2002 THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING FOR PARTS OF NORTH CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. THE RISK AREA IS GENERALLY ALONG AND NORTH OF AN LINE FROM NORTHERN LOGAN COUNTY NORTHEAST TO NORTHERN MADISON COUNTY THEN FURTHER NORTHEAST INTO EXTREME NORTHEAST KENTUCKY. SURFACE LOW PRESSURE OVER MICHIGAN WILL TRACK NORTHEAST TONIGHT AND THE TRAILING COLD FRONT WILL MOVE SOUTHEAST THROUGH KENTUCKY. THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING. CONGER
Local storm report, May 25, 6:29 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
629 PM EDT SAT MAY 25 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM SCHNELLVILLE IN .75 INCH HAIL
05/25/02 DUBOIS REPORTED BY LAW
ENFORCEMENT.
0615 PM HUNTINGBURG IN WIND DAMAGE
05/25/02 DUBOIS POWER LINES DOWN. REPORTED
BY LAW ENFORCEMENT.
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:56 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 49 min |
| May 25, 6:32 PM EDT | Severe Thunderstorm Warning | LMK | Scott, Washington | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.